What’s the difference between a medication’s intended effect and its side effects? Is there some physiologic difference between the beneficial effects of a medicine and the annoying or even toxic things that it does? Not really. All medications have lots of different effects on the body. The intended effect is simply the one that the patient (or doctor) hopes to achieve. The rest of the effects are by definition side effects. The difference lies purely in the intention of the patient and physician, not in any chemical or biological differences between the processes that result in the intended effect and the side effects. Similarly, software developers acknowledge an ambiguity between the intended and unintended effects of their applications when they joke “That’s not a bug. That’s a feature.”
About twenty years ago a new medication was being investigated as a possible treatment for heart attacks. It dilated blood vessels. So the hope was that during a heart attack dilated blood vessels would deliver more blood to oxygen-starved heart muscle and save lives. Unfortunately, the same fraction of heart attack patients died when taking this new medicine as when taking placebo. And many of the patients taking this new medicine had a side effect that was somewhat embarrassing in the cardiac care unit; they had erections. The new medication, sildenafil, marketed as Viagra, is a very effective medication, but not as a treatment for heart attacks, as a treatment for erectile dysfunction. The initial embarrassing side effect was simply switched to the intended effect. That’s not a bug. That’s a feature.
My regular readers know that statins, a family of cholesterol-lowering medicines, have been proven to prevent strokes and heart attacks. They do this in a dose-dependent manner, meaning that higher doses prevent strokes and heart attacks more than lower doses. Then why don’t we all take a bucketful of a statin daily? Because of side effects. Statins have side effects that are also dose-dependent. They occur more commonly at high doses than at low doses. Muscle injury has long been known to be an occasional statin side effect. It can range from mild injury without symptoms that is noticed only on a blood test, to more severe injury in which muscle pain and weakness is noticed. Very rarely kidney failure and death can result from very severe muscle damage.
Last week the FDA reviewed the existing studies about statin-related muscle injury and concluded that
- muscle injury, though very rare, occurs more frequently on simvastatin (Zocor) than on the other statins,
- muscle injury occurs more frequently on the highest dose of simvastatin, 80 mg, than on lower doses, and
- muscle injury occurs more frequently in the first year of therapy than later.
It’s important to understand that serious muscle injury is very rare even at this highest dose, and this highest dose has greater benefits in terms of stroke and heart attack prevention than lower doses. So the FDA recommended that no new patients be started on 80 mg of simvastatin. Patients who have been taking that dose for over a year can continue it. If you’ve been taking simvastatin 80 mg for less than a year, a visit to your doctor for instructions is in order.
(By the way, with our electronic medical records we will identify all the relevant patients and reach out to them. With paper charts, doctors can only hope that the relevant patients hear the news and schedule appointments.)
Now if we can only figure out how to sell rare but serious muscle injury as a feature…
FDA Consumer Update: Limit Use of 80 mg Simvastatin
NY Times Prescriptions: F.D.A. Issues Safety Alert on Zocor
LA Times Booster Shots: FDA suggests new limits on cholesterol-lowering drug Zocor
Wall Street Journal article: FDA Urges Limits on Dosages of Zocor
New England Journal of Medicine perspective article: Weighing the Benefits of High-Dose Simvastatin against the Risk of Myopathy
Important legal mumbo jumbo:
Anything you read on the web should be used to supplement, not replace, your doctor’s advice. Anything that I write is no exception. I’m a doctor, but I’m not your doctor.